Hail, Oliver
- When
- July 9, 2:19 PM CST to 2:24 PM CST
- Where
- Oliver County, 11.29 mi NW of Hannover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.220, -101.620
A weak cold front draped from south central into southeast North Dakota was the focus for severe convection from the mid afternoon through the early evening. Isolated severe thunderstorms initially developed over Oliver County south of Lake Sakakawea, then tracked east southeast along the cold front into the southern James River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A weak cold front draped from south central into southeast North Dakota was the focus for severe convection from the mid afternoon through the early evening. Isolated severe thunderstorms initially developed over Oliver County south of Lake Sakakawea, then tracked east southeast along the cold front into the southern James River Valley. One confirmed tornado, rated as an EF0, occurred over central Morton County north of Sweet Briar Lake. Besides this weak tornado, the severe thunderstorms also produced large hail and severe thunderstorm wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 9, 12:24 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 124 PM CDT TUE JUL 9 2013 .UPDATE... ISSUED AT 115 PM CDT TUE JUL 9 2013 UPDATE TO FINE TUNE POPS/SKY COVER/TEMPS FOR THE AFTERNOON AND EVENING. A WEAK SURFACE TROUGH EXTENDS NORTHWEST TO SOUTHEAST ACROSS THE CENTRAL PORTION OF THE FORECAST AREA. MOISTURE CONVERGENCE ALONG THIS BOUNDARY...ALTHOUGH WITH FORCING FROM A MID-LEVEL SHORT WAVE...WILL SUPPORT ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT. A COUPLE OF ISOLATED SHOWERS HAVE RECENTLY DEVELOPED AND MORE ARE EXPECTED OVER THE NEXT FEW HOURS. NO SEVERE WEATHER IS EXPECTED. LOOK FOR CLEARING SKIES TONIGHT WITH LOWS OF 50 TO 55. SURFACE HIGH PRESSURE WILL REMAIN IN PLACE ACROSS NORTH DAKOTA WEDNESDAY AS AN UPPER RIDGE BUILDS IN FROM THE WEST. SOUTHERLY FLOW WILL BOOST AFTERNOON TEMPS INTO THE MID 80S SOUTHWEST...A BIT COOLER OVER THE REST OF THE FORECAST AREA. && .SHORT TERM...(TODAY THROUGH THURSDAY NIGHT) ISSUED AT 334 AM CDT TUE JUL 9 2013 FOR EARLY THIS MORNING...ONGOING CONVECTION OVER THE JAMES RIVER BASIN IS EXPECTED TO CONTINUE MOVING EASTWARD - ENDING IN THE JAMES RIVER VALLEY AROUND/AFTER SUNRISE. MODELS IN AGREEMENT REGARDING THE SMALL BUT VIGOROUS SHORTWAVE ASSOCIATED WITH THE AREA/LINE OF CONVECTION MOVING EAST AND EXITING CENTRAL NORTH DAKOTA. PLAN ON CANCELING/ENDING THE WATCH BEFORE 4 AM CDT...AS SEVERE WEATHER THREAT HAS DECREASED. BULK SHEAR HAS DECREASED AS HAVE MID-LEVEL LAPSE RATES OVER CENTRAL AND EASTERN NORTH DAKOTA. TODAY...THE MAIN UPPER LEVEL SHORTWAVE MOVES FROM WEST TO EAST ACROSS SASKATCHEWAN/MANITOBA/NORTH DAKOTA TODAY. THE MODELS INDICATE CAPE AND BULK SHEAR VALUES ARE HIGHEST IN THE VICINITY AND AHEAD OF THIS UPPER LEVEL SHORTWAVE. WILL KEEP THE MENTION OF THUNDERSTORMS TODAY...WITH DECREASING CHANCES FROM WEST TO EAST DURING THE DAY. TONIGHT SURFACE HIGH PRESSURE SETTLES OVER THE STATE...AND EXPECT DECREASING CLOUDS AND LIGHT WINDS. WEDNESDAY AND THURSDAY AN UPPER LEVEL SHORTWAVE RIDGE BUILDS BEHIND THE EXITING SHORTWAVE AND AHEAD OF THE NEXT UPPER LEVEL TROUGH MOVING ACROSS THE CANADIAN AND NORTHERN US ROCKIES. THUS DRY WEDNESDAY THROUGH THURSDAY. WARMING AT MID-LEVELS THURSDAY NIGHT AS THE UPPER LEVEL TROUGH APPROACHES WITH SOME SHORTWAVE ENERGY IMPULSES IN THE SOUTHWEST FLOW ALOFT...THUS HAVE KEPT MENTION OF CHANCE OF THUNDERSTORMS THURSDAY NIGHT...AS CAP MAY BE DISTURBED AT NIGHT WITH SHORTWAVE ENERGY - ENOUGH TO ALLOW NIGHTTIME CONVECTION TO DEVELOP. IT IS POSSIBLE THAT WITH RISING DEWPOINTS AT THE SURFACE AND DEVELOPMENT OF A LOW LEVEL JET WILL PROVIDE ENOUGH SUPPORT FOR STRONG TO SEVERE STORMS. .LONG TERM...(FRIDAY THROUGH TUESDAY) ISSUED AT 334 AM CDT TUE JUL 9 2013 THE UPPER LEVEL JET STREAM REMAINS NEAR THE NORTHERN PLAINS REGION THROUGH THE LONG TERM FORECAST PERIOD...RESULTING IN ON AND OFF AGAIN CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS WEST AND CENTRAL NORTH DAKOTA. FRIDAY DAYTIME INTO FRIDAY EVENING...A STRONGER IMPULSE IS DEPICTED BY BOTH THE 00Z GFS/ECMWF TRACKING NORTHEAST ACROSS NORTH DAKOTA. BEST CHANCE FOR ACCUMULATING PRECIPITATION/STRONGER THUNDERSTORMS WILL BE ALONG A SURFACE TROUGH MOVING SLOWLY EAST ACROSS CENTRAL NORTH DAKOTA TOWARDS THE RED RIVER VALLEY...ALONG TO MAINLY EAST OF HIGHWAY 83. SATURDAY/SUNDAY...00Z GFS/ECMWF BRING ANOTHER/MORE DEFINED S/WV MID LEVEL TROUGH ACROSS SOUTH CENTRAL CANADA AND THE NORTHERN PLAINS. SOME TIMING DIFFERENCES HERE BUT OVERALL BOTH MODELS PAINT A DECENT CHANCE FOR PRECIPITATION/STRONGER THUNDERSTORMS SOMETIME THIS TWO DAY PERIOD. A QUIET PERIOD AFTER THIS WAVE PASSES SUNDAY NIGHT INTO AT LEAST EARLY MONDAY. TEMPERATURES WILL BE SEASONAL THROUGH THE LONG TERM PERIOD...HIGHS IN THE 80S TO LOW/MID 90S...AND LOWS MID 50S INTO THE 60S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 115 PM CDT TUE JUL 9 2013 AN UPPER LEVEL TROUGH IS MOVING SOUTHEAST THROUGH THE REGION THIS AFTERNOON...AND MAY HELP GENERATE SHOWERS AND ISOLATED THUNDERSTORMS. THE COVERAGE OF STORMS EXPECTED DOES NOT WARRANT MORE THAN VCTS AT THIS TIME. MVFR TO LOW VFR CIGS EXPECTED TO PERSIST BEFORE SKIES CLEAR THIS EVENING. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RK SHORT TERM...JV LONG TERM...NH AVIATION...RK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 250 PM CDT TUE JUL 9 2013 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-101100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 250 PM CDT TUE JUL 9 2013 /150 PM MDT TUE JUL 9 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING...MAINLY BETWEEN THE HIGHWAY 200 AND INTERSTATE 94 CORRIDORS. SOME SMALL HAIL AND BRIEF WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THURSDAY EVENING AND NIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH A CHANCE OF THUNDERSTORMS CONTINUING FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. RP KINNEY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1000 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 11 SE GRASSY BUTTE 47.28N 103.08W
07/08/2013 BILLINGS ND TRAINED SPOTTER
CALF SHELTER FLIPPED OVER. SEVERAL POWER POLES DOWN 2
MILES EAST OF RESIDENCE. HAY BALES ROLLED ONE-QUARTER OF
A MILE THROUGH A FENCE.
&&
AYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1004 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST GRASSY BUTTE 47.39N 103.25W
07/08/2013 E75 MPH MCKENZIE ND TRAINED SPOTTER
WINDS ESTIMATED BETWEEN 70 AND 80 MPH.
&&
AYDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1054 AM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 AM HEAVY RAIN 3 W WESTFIELD 46.03N 100.26W
07/08/2013 M2.79 INCH EMMONS ND COCORAHS
OVERNIGHT RAINFALL TOTAL
&&
ACPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
144 PM CDT TUE JUL 09 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND GST 5 E HEBRON 46.90N 101.94W
07/08/2013 E70 MPH MORTON ND LAW ENFORCEMENT
&&
RPKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 243 PM CDT TUE JUL 9 2013 NDZ018-019-092015- DUNN-MERCER- 243 PM CDT TUE JUL 9 2013 ...STRONG THUNDERSTORMS RAPIDLY DEVELOPING ACROSS CENTRAL NORTH DAKOTA... AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORMS IN LINE FROM NORTH OF ZAP TO NORTHEAST OF DICKINSON...MOVING SOUTHEAST AT 25 MPH. ONE HALF INCH DIAMETER HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ZAP... BEULAH... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. JONES
The Bismarck radar (KBIS), 82 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
13 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A tornado briefly touched down five miles north of Judson. Local emergency management reported the tornado damaged or destroyed three barns, and destroyed two grain bins on a farmstead. The damage reported corresponded to an EF0 on the Enhanced Fujita Scale. From that it was determined that wind speeds were on the order of 80 miles per hour.
Winds to fifty miles per hour accompanied the hail.
The severe thunderstorm winds blew two empty grain bins into a house causing damage, and destroyed a small wooden building.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyThe tornado archive for North Dakota, 2013Warnings in North Dakota, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461083, 461084, 461134, 461085, 461088, 461089, 461090, 461094, 461098, 461103, 461105, 461107, 461114, 461110, 461116.